The Poison Control Center

Monoamine Oxidase Inhibitors

Case
Phases of toxicity
Treatment
References

Case

On November 13, 1987, a young woman wanting to take her life, ingested 48 tranylcypromine (Parnate®) 10 mg. tablets along with eight Mellaril® tablets of unknown strength. She was brought to an emergency department in the Philadelphia area several hours after the ingestion. She presented minimally responsive with myoclonic twitching and in ventricular fibrillation. Her rectal temperature was 108 degrees Fahrenheit.

Tranylcypromine (Parnate®) is one of four monoamine oxidase inhibitors marketed in the United States. Isocarboxazide, tranylcypromine and phenylzine were first introduced into psychiatry in the 1950s for use in endogenous depression. The fourth agent, pargyline has been used as an antihypertensive agent.

The initial overenthusiastic use of these agents led to serious adverse side effects, the most common being hypertensive crisis. Physicians and psychiatrists became skeptical of these agents and their use declined. As time passed, and more experience was gained with these agents, physicians became more sensitive to the precautions they needed to take to avoid these side effects. With the better understanding of how to appropriately use these agents, their use has once again become popular. This article covers the basic physiology and toxicology an emergency medicine specialist should keep in mind during an acute overdose.

Monoamine oxidase inhibitors (MAO-I) are structurally similar to the natural substrates of the enzyme, monoamine oxidase (MAO).1 MAO is responsible for breaking down various endogenous neurotransmitters such as dopamine, norepinephrine, serotonin and epinephrine. The inhibition of MAO by an MAO-I is an irreversible process. The effect of this inhibition is considered a bimodal phenomenon. The initial effect of MAO-I reflects a relative increase in available norepinephrine. This result is due to several factors: a direct release of norepinephrine from storage vesicles, the blockage of reuptake of norepinephrine once it has been released into the synaptic cleft and a decrease in norepinephrine metabolism due to inability of MAO to break down norepinephrine. Dopamine and serotonin levels rise in the CNS and heart because their degradation is also slow.1

MAO-I's are used in the treatment of endogenous depression. In therapeutic doses their clinical effects are coupled with numerous side effects. In a retrospective study by Rabkin and associates, the most frequently occurring adverse effects included hypertensive reactions (some of these were due to inadvertent consumption of foods containing tyramine or concurrent use of catecholamine-containing drugs), orthostatic hypotension, hypomania, weight gain and sexual dysfunction.2 In most cases adverse effects were controlled with dosage adjustments. Using good judgment in dietary choices can also help to diminish unnecessary adverse effects.3

BACK TO TOP

Phases of Toxicity

The victim who presents with acute MAOI-I overdose may exhibit a wide range of effects. Toxic effects can be broken into four phases.4

The initial phases of toxicity are represented by neuromuscular hyperactivity. The net effect of released norepinephrine can cause a feeling of wakefulness excitation or general euphoria.

The patient exhibiting moderate toxicity may present with altered mental status, an increased temperature, increased blood pressure, pulse and respirations. Hyperglycemia and leukocytosis occur secondary to an excess of circulating catecholamines and may also be present. In the more toxic ingestions there is an initial excitation phase associated with a hypermetabolic state. The patient may present with tachycardia or masseter muscle spasm which quickly progresses to hyperthermia, skeletal muscle rigidity, tachycardia, metabolic and respiratory acidosis and electrolyte abnormalities. Secondary effects such as rhabdomyolysis can lead to subsequent cardiac arrhythmias and renal failure.4

Following the excitation phase, the body's endogenous stores of neurotransmitters become exhausted. As a consequence of the inhibition of MAO, biogenic amines can not be converted into catecholamines, causing a drop or deficiency in neuronal catecholamine stores. This activity leads to a depression of the sympathetic nervous system, a respiratory depression, general cardiac collapse and death.4 Natural catecholamine stores may not be depleted for up to 24 hours of continued MAO inhibition.1 Signs and symptoms following an acute overdosage will usually resolve in three to four days, but may persist for up to two weeks in some patients.5

All of the MAOIs available in a tablet dosage form are rapidly metabolized and excreted. Their biochemical effects of non-competitively and irreversibly blocking MAO persist for about two weeks after discontinuation of the medication. The initial dosage of these agents range from 10-100 mg. Severe toxicity can occur with as little as 2-3 mg./kg.4 Fatalities have resulted from 4-6 mg./kg.5

BACK TO TOP

Treatment

When confronted with a suspected overdose of monoamine oxidase inhibitors, the caregiver should collect specimens for a toxicology screen, electrolytes, CBC and blood glucose. Renal function, including BUN and creatinine should be monitored. Renal failure may occur secondary to rhabdomyolysis and myoglobinuria. Rhabdomyolysis may result from seizures, muscle hyperactivity or hyperthermia. Treatment of toxic ingestions of MAO-I should consist of basic supportive modalities including the maintenance of airway, breathing and circulation. Vital signs including temperature must be monitored. Standard decontamination procedures should be followed in the conscious patient, including emesis with syrup of ipecac or gastric lavage, activated charcoal and a cathartic.

For the patient presenting with hyperthermia, traditional treatment may include external cooling to decrease temperature or pancuronium to decrease muscle hyperactivity.4,6 Dantrolene sodium has been used to directly relax skeletal muscle rigidity by inhibiting the release of calcium ions from the sarcoplasm reticulum6 In severe hypertension, CNS stimulation should be avoided. Conventional therapy for hypertensive crisis should be employed.5 A rapid short-acting parenteral alpha-adrenergic blocker, such as phentolamine, or vasodilators, such as nitroprusside, are recommended. If the patient is hypotensive and refractory to IV fluids, pressor agents should be used with extreme caution and the dose carefully titrated to response. It is advisable to use a direct-acting alpha-adrenergic agonist, such as norepinephrine, because their actions are not dependent upon the release of intracellular amines, the metabolism and availability of which are altered by MAO-I's. Direct-acting pressors have their action extracellularly at postsynaptic receptors.4 The evaluation of liver function at initial presentation and four to six weeks following recovery is recommended, although the incidence of hepatotoxicity following acute overdose is rare.5 Caution should be exercised in the use of sedative/hypnotics for CNS excitation because of synergistic depressant effects during overdose. Do not use phenothiazines because they may precipitate hypotension. Seizures can be managed with conventional anticonvulsant therapy. The patient should be monitored in an intensive care unit for at least 24 hours to ensure that additional toxicity does not occur.

With a better physician understanding of these agents an increase in their use is expected. With increased use of these agents in a population which has a predisposition towards suicide, we must continue to keep our knowledge of this drug class current.

The young woman whose story opened this article suffered infarcts of the mid-brain, probably secondary to the episode of hyperthermia. After an eleven-day stay in the intensive care unit, the patient was transferred to a general medical floor where she remains unable to speak or perform normal activities of daily living.

BACK TO TOP

References

  1. Gilman AG, Goodman LS, Gilman A, (Eds.). The Pharmacological Basis of Therapeutics. Sixth edition. New York, MacMillan, 1980. pp. 427-430.
  2. Rabkin JG, Quitkin FM, McGrath P, Harrison W, Tricamo, E. Adverse reactions to monoamine oxidase inhibitors. Part II. Treatment correlates and clinical management. J Clin Psychopharmacol 1985 Feb;5(1):2-9.
  3. Sullivan EA, Shulman KL. Diet and monoamine oxidase inhibitors: a re-examination. Can J Psychiatry 1984 Dec;29(8):707-11.
  4. Linden CH, Rumack BH, Strehlke C. Monoamine oxidase inhibitor overdose. Ann Emerg Med 1984 Dec;13(12):1137-44.
  5. American Hospital Formulary Service. Drug Information. American Society of Hospital Pharmacists. p. 699. 1987.
  6. Kaplan RF, Feinglass NG, Webster W, Mudra S. Phenelzine overdose treated with dantrolene sodium. JAMA 1986 Feb 7;255(5):642-4.
  7. Poisindex, Micromedex, Inc. Vol. 55, 1988.

BACK TO TOP

  • Print
  • Share

Contact Us

Call our 24-hour toll-free emergency hotline